ACR 2017 | Daily Highlights
Immune Checkpoint Inhibitors and Inflammatory Myopathies: Data from the US Food and Drug Administration Adverse Event Reporting System
Authors: Xerxes Pundole, Mohsin Shah, Noha Abdel-Wahab and Maria Suarez-Almazor, Section of Rheumatology and Clinical Immunology, Department of General Internal Medicine, The University of Texas MD Anderson Cancer Center, Houston, TX, USA, Houston, TX
Immune checkpoint inhibitors have become standard of care for many malignancies. Although these therapies are effective, they can activate the immune system resulting in adverse consequences. Inflammatory myopathies are increasingly being appreciated as one of the adverse phenotypes stemming from immune checkpoint inhibitor therapy, but few reports have been described in the literature. We aimed to analyze rates and disproportionality using drugs from the US Food and Drug Administration (FDA) Adverse Events Reporting System (FAERS).
We ran a query on AERSMine, an open access web based application designed to mine the FAERS database from the first quarter (Q1) of 2004 to the fourth quarter (Q4) of 2016, in a total of 8,864,346 reports. We ran queries to obtain the number of cases and to calculate the rates and measures of disproportionality; proportional reporting ratios [PRRs] and safety signals [information components (IC)]. Search terms included immune checkpoint inhibitors, namely ipilimumab, nivolumab and pembrolizumab. Inflammatory myopathy terms searched were myositis, dermatomyositis and polymyositis. We used Evans 2001 criteria to detect a signal which includes a PRR of 2 or greater, a x2 of 4 or more and at least 3 reports.
The FAERS files from 2004 Q1 to 2016 Q 4 contain 42, 94 and 24 inflammatory myopathy reports for ipilimumab, nivolumab and pembrolizumab respectively. Myositis (n=28; x2=71.4; PRR=4.5; IC=2.2), dermatomyositis (n=9; x2=33.8; PRR=6.2; IC=2.6) and polymyositis (n=5; x2=5.5; PRR=3.2; IC=1.7) showed disproportionality signals in relation with ipilimumab. Reports with nivolumab showed similar results with myositis (n=78; x2=847.2; PRR=13.1; IC=3.7), dermatomyositis (n=5; x2=6.8; PRR=3.6; IC=1.8) and polymyositis (n=11; x2=54.1; PRR=7.4; IC=2.9). There were 3 reports of Nivolumab and necrotizing myositis with a x2 of 88.7 and a PRR of 47.3. Pembrolizumab demonstrated a disproportionality signal with myositis (n=24; x2=177.3; PRR=9.7; IC=3.3). There were 2 reports of necrotizing myositis with pembrolizumab and no reports of dermatomyositis or polymyositis with pembrolizumab.
Inflammatory myopathies are disproportionally related with immune checkpoint inhibitors. To the best of our knowledge this is the first study to evaluate adverse events in relation with immune checkpoint inhibitors using the FDA FAERS data. All results are hypothesis generating and usual caveats and limitations of pharmacovigilance data mining should be applied while interpreting the results.
X. Pundole, None; M. Shah, None; N. Abdel-Wahab, None; M. Suarez-Almazor, Bristol-Myers Squibb, 5.
The use of checkpoint inhibitors as anti-cancer therapies will strongly increase over the next years. As the checkpoint inhibitors can lead to activation of the immune system including manifestations mimicking inflammatory rheumatic diseases, patients with these therapies will increasingly be seen in rheumatology clinics and it will be important to consider pro-immunologic side effects in the differential diagnosis of inflammatory rheumatic diseases. In this context, the current study is giving an important overview on a potential association of three different forms of checkpoint inhibitors with inflammatory myopathies. As mentioned in the abstract, an important limitation is that the results obtained from the FDA adverse event database strongly depend on consistency of adverse event reporting of investigators.
Prof. Dr. Oliver Distler